Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 17, 2017Wayne County, New York

NWS Buffalo, NY issued this special weather statement at Jul 17, 2017, 2:28 PM EDT for Wayne County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 2:28 PM EDT (18:28 UTC)
Expired
Jul 17, 2017, 3:30 PM EDT
In force
62 min
Issued by
NWS Buffalo, NY

County Wayne County, NY

The radar

The Ft Drum radar (KTYX), 119 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWUS81 KBUF 171828
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
228 PM EDT MON JUL 17 2017

NYZ004-005-171930-
Wayne-Northern Cayuga-
228 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND CAYUGA
COUNTIES...

At 227 PM EDT, a strong thunderstorm was located near Lyons and 
moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lyons, Clyde, Rose, Huron, Conquest, Savannah, Wolcott, Port Byron,
Red Creek and South Butler.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4308 7705 4322 7706 4330 7665 4304 7662
TIME...MOT...LOC 1827Z 264DEG 12KT 4315 7696 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 10:09 AM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 17, 10:09 AM EDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1009 AM EDT Mon Jul 17 2017

.SYNOPSIS...
A weak trough of low pressure will continue to cross the area today
with a few showers and thunderstorms, with the more widespread
coverage east of the Genesee Valley. High pressure will then bring a
return to mainly dry weather tonight through Wednesday. A weak cold
front will then bring the next chance of showers and thunderstorms
by Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure is centered over Lake Ontario late this morning with
visible satellite showing a nice cyclonic swirl in the the cloud
pattern. Aloft a mid-level trough axis is pushing east across the
lower Great Lakes forcing some broken showers and thunderstorms east
and southeast of Lake Ontario a few of these more organized cells
have frequent lightning and some stronger wind signatures showing up
on TYX radar.

Through this afternoon, the best synoptic scale forcing and deeper
moisture will focus on central NY, from the western Finger Lakes to
the eastern Lake Ontario region. This will be where the better
coverage of showers and thunderstorms is found through the
afternoon.

Farther west, dry mid levels in the wake of the mid level trough
axis will leave mesoscale processes to prevail, with low level
convergence along developing lake breeze boundaries possibly
supporting a few widely scattered showers and thunderstorms this
afternoon and early evening. This would be primarily across the
western Southern Tier, and also from the Niagara Peninsula eastward
across Niagara/Orleans counties where the Lake Erie and Lake Ontario
lake breezes are likely to collide. Increasing southwest flow off
Lake Erie should allow a stable lake shadow to form along the Lake
Erie shore and Buffalo Metro area during the afternoon with mainly
dry conditions and even some sunshine developing.

As far as severe potential goes, the better forcing, convergence,
and instability appear to focus mainly east of our area across
eastern NY and northeast PA where SPC has maintained the slight
risk. Farther west across our area shear and instability are very
marginal, although an isolated strong storm cannot be ruled out. A
few storms will also produce heavy downpours, but PWAT is not
especially high and storm motion should be fast enough to prevent
any organized flash flood risk.

The mid level trough axis will continue to move slowly east tonight
with the better forcing and moisture moving off into western New
England. Any lingering scattered showers and storms this evening
across the eastern end of our area and along lake breeze boundaries
will end, with partial clearing overnight. Forecast soundings at
many sites suggest a near surface based inversion developing
overnight with plenty of lingering low level moisture and moist
soils. This will allow patchy fog to form across much of the area,
with the most widespread fog likely found across the typical
Southern Tier river valleys.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
Height rises aloft behind the departing weak trough on Tuesday will
build in surface high pressure through Wednesday before a weak
shortwave and frontal boundary crosses the region Wednesday evening
and overnight. The result will be mainly dry conditions Tuesday
through much of Wednesday before some isolated to scattered showers
and thunderstorms cross the region late Wednesday.

On Tuesday, cyclonic flow and a little lingering moisture on the
back side of the departing through will yield a diurnal cumulus
field inland from the lake breezes. Cannot rule out an isolated
shower or thunderstorm along intersecting lake breeze boundaries
from Niagara Falls to Rochester and inland across central NY.
Overall this will be a dry day, with sunshine in the lake shadows
and a mix of clouds and sun inland. High temperatures will be in the
low 80s. By Tuesday night into Wednesday morning the weak surface
high will be over the forecast area, with light winds and clear
skies after the diurnal cumulus dissipate. This will allow for fog
formation mainly inland and especially in the typical Southern Tier
valley locations. Lows will be in the low to mid 60s across the lake
plains and Finger Lakes, with mid 50s in the western Southern Tier.

On Wednesday, warm advection ahead of the approaching weak
shortwave, will push 850 mb temps into the mid to upper teens
Celsius, which will allow for afternoon high temperatures in the mid
80s. Cloud cover will increase NW to SE in the afternoon and evening
as the wave approaches. Overall the forcing will be fairly weak with
the dampening wave, and expect showers and thunderstorms will be
isolated across the forecast area to widely scattered in the North
Country. Wednesday night will be a bit more mild and with a warmer
and more humid airmass; lows will bottom out in the mid 60s.

A stronger wave will approach the forecast area on Thursday with a
more moist and unstable airmass in place ahead of it. The exact
evolution of showers and thunderstorms will remain to be seen, as it
will depend on the upstream evolution of any convective complexes.
However, will maintain likely PoPs during the day Thursday. The
potential for severe weather and heavy rainfall may certainly be in
play Thursday, however there remains plenty of uncertainty as to the
evolution of convection and there the magnitude of this threat. In
the wake of the front Thursday night...high pressure and a notably
drier airmass will gradually build across the Lower Great Lakes.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
In the wake of the trough/frontal passage Thursday and Thursday
night, high pressure will build in across the forecast area Friday
through Saturday while the frontal boundary remains stalled south of
the region. This will result in fairly seasonable temperatures and
mainly dry weather for the first part of the weekend. By Sunday and
into Monday, the subtropical ridge will shift off the southeast
coast while a trough moves across the Great Lakes. This will bring
the return of the warm, moist and unstable airmass across the region
as well as more widespread thunderstorm chances for the second half
of the weekend.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
A stratus deck with MVFR CIGS will continue across Western NY
through midday. This is circulating around a weak low pressure over
Lake Ontario. A slow moving trough will continue to support
scattered to numerous showers and thunderstorms through the
afternoon, mainly from the western Finger Lakes to the eastern Lake
Ontario region with local/brief MVFR to IFR conditions in the
heavier showers. A few isolated showers and thunderstorms may also
develop across Western NY along lake breeze boundaries, with a
stable lake shadow developing this afternoon and likely keeping the
corridor from KDKK to KBUF dry.

Any lingering scattered showers and storms across the eastern end of
the area and along lake breeze boundaries will end this evening.
This will leave partial clearing overnight. Forecast soundings
suggest at least patchy fog will develop across much of the area
later tonight, with the most widespread fog developing across the
valleys of the Southern Tier.

Outlook...

Tuesday and Wednesday...Mainly VFR.
Thursday...VFR/MVFR. Showers and thunderstorms likely.
Friday...VFR.

&&

.MARINE...
Winds will remain relatively light at less than 15 knots through the
first half of the week as the pressure gradient remains weak across
the eastern Great Lakes. A few scattered thunderstorms may produce
locally higher winds and waves today.

&&

.EQUIPMENT...
The KBUF WSR-88D has experienced a major equipment failure and
will remain out of service for an extended period of time,
likely most if not all of this week. A national support team
arrived last night and will begin work this morning on the
extensive repair project. A more definitive time table for
return to service will be available once the national team
begins working on the radar.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK/SMITH
SHORT TERM...CHURCH
LONG TERM...CHURCH
AVIATION...HITCHCOCK/SMITH
MARINE...HITCHCOCK/SMITH
EQUIPMENT...HITCHCOCK
Hazardous weather outlook, Jul 17, 5:18 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Mon Jul 17 2017

NYZ004>008-013-014-021-180930-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario-
Allegany-
518 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms will move across the region today
capable of producing locally heavy rainfall with isolated flash
flooding, possibly damaging wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010>012-019-020-085-180930-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Southern Erie-
518 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Church

In the hours before

Special weather statement, Jul 17, 8:33 AM EDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
833 AM EDT MON JUL 17 2017

NYZ006>008-171300-
Jefferson-Oswego-Lewis-
833 AM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...WEST
CENTRAL LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

At 832 AM EDT, a strong thunderstorm was located near Barnes Corners,
or 15 miles south of Watertown, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lowville, Barnes Corners, Whetstone Gulf State Park, Denmark, New
Bremen, Watson, Martinsburg, Lorraine, Copenhagen and Castorland.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4365 7592 4383 7600 4398 7544 4372 7533
TIME...MOT...LOC 1232Z 254DEG 34KT 4376 7589

Mitchell
Local storm report, Jul 17, 8:48 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
848 AM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     TSTM WND DMG     3 NW GREIG              43.71N  75.40W
07/17/2017                   LEWIS              NY   LAW ENFORCEMENT

            TREE DOWN IN GLENFIELD.

&&

EVENT NUMBER BUF1701247

APFFEL
Special weather statement, Jul 17, 9:19 AM EDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
919 AM EDT MON JUL 17 2017

NYZ008-171415-
Lewis-
919 AM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS COUNTY...

At 918 AM EDT, a strong thunderstorm was located over Lowville, or 21
miles northwest of Boonville, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lowville, Whetstone Gulf State Park, New Bremen, Watson, Martinsburg,
Greig, Croghan, Castorland, Belfort and Soft Maple Reservoir.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4362 7556 4387 7561 4401 7516 4375 7513
TIME...MOT...LOC 1318Z 245DEG 25KT 4376 7553

Mitchell
Special weather statement, Jul 17, 2:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
228 PM EDT MON JUL 17 2017

NYZ004-005-171930-
Wayne-Northern Cayuga-
228 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND CAYUGA
COUNTIES...

At 227 PM EDT, a strong thunderstorm was located near Lyons and
moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lyons, Clyde, Rose, Huron, Conquest, Savannah, Wolcott, Port Byron,
Red Creek and South Butler.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4308 7705 4322 7706 4330 7665 4304 7662
TIME...MOT...LOC 1827Z 264DEG 12KT 4315 7696

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:36 PM EDTSpecial Weather StatementBUFLivingston39 min
Jul 17, 12:20 AM EDTSpecial Weather StatementBUFOntario40 min
Jul 17, 1:41 AM EDTSpecial Weather StatementBUFOrleans64 min
Jul 17, 4:50 AM EDTSpecial Marine WarningBUF55 min
Jul 17, 4:53 AM EDTSpecial Weather StatementBUFOswego52 min
Jul 17, 5:40 AM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego65 min
Jul 17, 8:33 AM EDTSpecial Weather StatementBUFLewis27 min
Jul 17, 9:19 AM EDTSpecial Weather StatementBUFLewis56 min
Jul 17, 2:37 PM EDTSpecial Weather StatementBUFLewis38 min
Jul 17, 3:08 PM EDTSpecial Weather StatementBUFCayuga52 min
Jul 17, 3:17 PM EDTSpecial Weather StatementBUFLewis28 min
Jul 17, 3:55 PM EDTSpecial Weather StatementBUFOswego65 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.